Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Jun 4, 2003, 9:52 PM CDT for Castro County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2003, 9:52 PM CDT (02:52 UTC)
- Expired
- Jun 4, 2003, 11:45 PM CDT
- In force
- 113 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Castro County, TX
The radar
The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLUB 050255 FFWLBB TXC069-050445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 952 PM CDT WED JUN 4 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * FLASH FLOOD WARNING FOR... CASTRO COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1145 PM CDT * AT 948 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER CASTRO COUNTY. THE AREA OF RAINFALL WAS MOVING TO THE SOUTHEAST AT 25 MPH. RAINFALL AMOUNTS OF 2 INCHES HAVE OCCURRED WITH ADDITIONAL AMOUNTS OF 2 TO 4 INCHES POSSIBLE. * LOCATIONS IN AND NEAR THE WARNING INCLUDE: DIMMITT... NAZARETH... EASTER... HART... SUNNYSIDE... TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3472 10250 3434 10249 3432 10201 3475 10207 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 4:00 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 4, 4:00 PM CDT, 5 hours 52 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT WED JUN 04 2003 DAY ONE... ATMOSPHERE LOOKS TO BE PRIMED FOR ANOTHER ROUND OF CONVECTION LATE TODAY AND TONIGHT. BOUNDARY LOCATED NW-SE ACROSS THE SOUTHERN PANHANDLE INTO THE LOW ROLLING PLAINS WITH DIFFERENTIAL HEATING PERHAPS ENHANCING BAROCLINICITY OVER THIS REGION. BEST INSTABILITY RESIDES IN NEARLY SAME AREA AS YESTERDAY FROM EASTERN NEW MEXICO INTO THE SOUTHERN SOUTH PLAINS IN THETA-E RIDGE AXIS. LAPS INDICATING CAP WEAKENING ALONG THIS AXIS WITH BEST SURFACE BASED CONVERGENCE IN EASTERN NEW MEXICO. EXPECT STORMS TO DEVELOP OVER WESTERN AREAS INTO NEW MEXICO AND THEN TRACK SEWD ALONG INSTABILITY AXIS. STEEP LAPSE RATES...LOW LEVEL TURNING...INCREASING 500 MB WINDS...AND AVAILABLE CAPE ALL SUGGESTING THE LIKELIHOOD OF A FEW SUPERCELLS THIS EVENING. LATER TONIGHT...NEW DEVELOPMENT WILL BE DRIVEN BY BOUNDARIES ON THE MESOSCALE...WITH ETA AND GFS BOTH SUGGESTING MESOSCALE CONVECTIVE SYSTEM DEVELOPING LATE OVER THE PANHANDLE AND MOVING SOUTHEAST OVERNIGHT TOWARD WESTERN OK...OR PERHAPS AS FAR WEST AS THE NORTHERN SOUTH PLAINS. WILL GO WITH 50 PERCENT CHANCE POPS TONIGHT EVERYWHERE WITH THUNDERSTORMS LIKELY NORTHEASTERN ZONES. GOOD CHANCE FOR ONGOING SHOWERS/THUNDER THURSDAY MORNING EAST/NORTHEAST WITH ANOTHER BOUNDARY DRIVING SOUTHWARD INTO THE SOUTH PLAINS. WILL KEEP POPS IN AGAIN TOMORROW. CONVECTION MAY MOVE SOUTH OF THE REGION LATE TOMORROW WITH A BREAK IN THE ACTION...BUT WITH SIMILAR AIRMASS IN PLACE...WILL KEEP CHANCE POPS IN AGAIN. TEMPERATURES LOOK SIMILAR THURSDAY...WITH COOLER 70S OVER THE NORTH AND NORTHEAST AND LOWER 80S ELSEWHERE. FCSTID = 06 DAYS TWO THROUGH SEVEN... STRONGER SHORTWAVE WILL DIVE SSE OVER THE NRN AND CENTRAL PLAINS BY WEEKS END. ETA IS SLIGHTLY WEAKER AND MORE PROGRESSIVE WITH SHORTWAVE VERSUS SLOWER DEEPER AVN. IN ANY EVENT...PASSAGE OF WAVE EXPECTED TO DISLODGE A FAIRLY COOL AIRMASS /CLOSE TO 1028 MB SFC HIGH/ OUT OF SWRN CANADA ON FRI...REACHING WTX BY SAT AFTN OR SAT EVENING. TIMING OF SAT/S COLD FRONT REMAINS IN QUESTION CONSIDERING DIFFERENT SOLUTIONS OFFERED BY THE MEDIUM RANGE MODELS. ETA INDICATING COLD FRONT WILL BE PUSHING IN THE NRN ZONES BY 84 HRS /SAT EVENING/ WHILE THE WAS AVN LAGGING BY ALMOST 12 HRS /SUN MORNING/ ...DIFFERENCES MOST CERTAINLY ATTRIBUTED TO TIMING/STRENGTH OF ASSOCIATED SHORTWAVE. SLIGHT CHANCE/CHANCE POPS EACH AFTN AND EVENING APPEARS WARRANTED THROUGH AT LEAST SATURDAY NIGHT...PERHAPS AS LATE AS EARLY SUNDAY UNTIL COOLER MORE STABLE AIRMASS SETTLES ACROSS THE AREA SUNDAY THROUGH MONDAY. FCSTID = 02 FRIONA 58 78 51 76 / 50 50 50 30 TULIA 59 77 53 74 / 70 70 50 20 LUBBOCK 63 81 57 77 / 50 50 30 20 BROWNFIELD 66 83 58 79 / 50 50 40 20 CHILDRESS 60 78 56 74 / 70 70 40 20 ASPERMONT 66 82 60 77 / 50 50 30 20 .LBB...NONE.
Hazardous weather outlook, Jun 4, 11:30 AM CDT, 10 hours 22 minutes before
TXZ021>044-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED JUN 4 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. NUMEROUS OUTFLOW BOUNDARIES CAUSED BY THUNDERSTORMS LAST NIGHT THROUGH THIS MORNING WILL BE LOCATED ACROSS THE SOUTH PLAINS AND LOW ROLLING PLAINS THIS AFTERNOON. THUNDERSTORMS THAT CAN DEVELOP ALONG AND NEAR THESE BOUNDARIES MAY BECOME SEVERE BEGINNING THIS AFTERNOON. WIND FLOW ACROSS THE SOUTH PLAINS AREA IS FAVORABLE FOR THE GENERATION OF SUPERCELL THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT ALONG ANY OF THE NUMEROUS BOUNDARIES. FOR THE OVERNIGHT HOURS A LARGE AREA OF ORGANIZED THUNDERSTORMS MAY MOVE ACROSS PORTIONS OF THE SOUTH PLAINS REGION. THIS AREA OF THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL OVER A FEW LOCATIONS ACROSS THE SOUTH PLAINS REGION THE LAST FEW DAYS HAS INCREASED THE POTENTIAL FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 4, 9:09 PM CDT, 43 minutes before
TXZ021>024-027>031-033>044-050800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 909 PM CDT WED JUN 4 2003 ...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 300 AM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 479 UNTIL 300 AM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD... MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING... YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 4, 9:22 PM CDT, 30 minutes before
TXZ021>024-027>031-033>044-050700- SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE LUBBOCK TX 922 PM CDT WED JUN 4 2003 ...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 200 AM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 479 UNTIL 200 AM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD... MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING... YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:27 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 63 min |
| Jun 4, 9:30 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 60 min |
| Jun 4, 9:33 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 42 min |
| Jun 4, 9:35 PM CDT | Flash Flood Warning | LUB | Swisher | 3 hr |
| Jun 4, 9:42 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 63 min |
| Jun 4, 10:02 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 58 min |
| Jun 4, 10:07 PM CDT | Flash Flood Warning | LUB | Hale | 3 hr |
| Jun 4, 10:07 PM CDT | Tornado Warning | LUB | Bailey | 23 min |
| Jun 4, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 62 min |
| Jun 4, 10:14 PM CDT | Tornado Warning | LUB | Cochran | 61 min |
| Jun 4, 10:21 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 54 min |
| Jun 4, 10:32 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 28 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 62 min |
| Jun 4, 11:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Jun 4, 11:04 PM CDT | Flash Flood Warning | LUB | Floyd | 116 min |
| Jun 4, 11:12 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 63 min |
| Jun 4, 11:15 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 60 min |
| Jun 4, 11:16 PM CDT | Tornado Warning | LUB | Cochran | 44 min |
| Jun 4, 11:36 PM CDT | Tornado Warning | LUB | Yoakum | 39 min |
| Jun 4, 11:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 45 min |
| Jun 4, 11:46 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 59 min |
| Jun 4, 11:52 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 23 min |
| Jun 5, 12:04 AM CDT | Tornado Warning | LUB | Terry | 41 min |
| Jun 5, 12:05 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 55 min |
| Jun 5, 12:15 AM CDT | Severe Thunderstorm Warning | LUB | Dickens | 30 min |
| Jun 5, 1:00 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 30 min |
| Jun 5, 1:02 AM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 58 min |
| Jun 5, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 48 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.